Advertisement

SPONTANEOUS HYPHEMA AND VITREOUS HEMORRHAGE CAUSING SECONDARY GLAUCOMA IN A PATIENT ON APIXABAN

Published:December 22, 2022DOI:https://doi.org/10.1016/j.jemermed.2022.12.021

      Abstract

      Background: Spontaneous hyphema is the rare occurrence of hemorrhage within the anterior chamber of the eye without a predisposing traumatic event. Hyphema can be associated with acute elevations in intraocular pressure in up to 30% of cases, which poses a significant risk for permanent vision loss if not quickly recognized and treated in the emergency department (ED). Anticoagulant and antiplatelet medications have been previously associated with cases of spontaneous hyphema; however, there are limited reports of hyphema with associated acute glaucoma in a patient taking a direct oral anticoagulant. Due to the limited data of reversal therapies for direct oral anticoagulants in intraocular hemorrhage, these patients pose a challenge in deciding whether to reverse anticoagulation in the ED.
      Case Report: We present a case of a 79-year-old man on apixaban anticoagulation therapy who presented to the ED with spontaneous painful vision loss in the right eye with associated hyphema. Point-of-care ultrasound revealed an associated vitreous hemorrhage, and tonometry was significant for acute glaucoma. As a result, the decision was made to reverse the patient's anticoagulation with four-factor activated prothrombin complex concentrate.
      Why Should an Emergency Physician Be Aware of This? This case is an example of acute secondary glaucoma due to a hyphema and vitreous hemorrhage. There is limited evidence regarding anticoagulation reversal in this setting. A second site of bleeding was identified by utilization of point-of-care ultrasound, which led to the diagnosis of a vitreous hemorrhage. This allowed for shared decision-making between the emergency medicine physician, ophthalmologist, and patient regarding the risks and potential benefits of the reversal of anticoagulation. Ultimately, the patient decided to have his anticoagulation reversed to try and preserve vision.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      REFERENCES

        • Sankar PS
        • Chen TC
        • Grosskreutz CL
        • Pasquale LR.
        Traumatic hyphema.
        Int Ophthalmol Clin. 2002; 42: 57-68
        • Bansal S
        • Gunasekeran DV
        • Ang B
        • et al.
        Controversies in the pathophysiology and management of hyphema.
        Surv Ophthalmol. 2016; 61: 297-308
        • Walton W
        • Von Hagen S
        • Grigorian R
        • Zarbin M
        Management of traumatic hyphema.
        Surv Ophthalmol. 2002; 47: 297-334
        • Talany G
        • Guo M
        • Etminan M.
        Risk of intraocular hemorrhage with new oral anticoagulants.
        Eye (Lond). 2017; 31: 628-631
        • Shehab N
        • Lovegrove MC
        • Geller AI
        • Rose KO
        • Weidle NJ
        • Budnitz DS.
        US emergency department visits for outpatient adverse drug events, 2013–2014.
        JAMA. 2016; 316: 2115-2125
        • Wang K
        • Ehlers JP.
        Bilateral spontaneous hyphema, vitreous hemorrhage, and choroidal detachment with concurrent dabigatran etexilate therapy.
        Ophthalmic Surg Lasers Imaging Retina. 2016; 47: 78-80
        • Bagnis A
        • Lai S
        • Iester M
        • Bacino L
        • Traverso CE.
        Spontaneous hyphaema in a patient on warfarin treatment.
        Br J Clin Pharmacol. 2008; 66: 414-415
        • Nguyen TM
        • Phelan MP
        • Werdich XQ
        • Rychwalski PJ
        • Huff CM.
        Subconjunctival hemorrhage in a patient on dabigatran (Pradaxa).
        Am J Emerg Med. 2013; 31: e3-e5
        • Shieh WS
        • Sridhar J
        • Hong BK
        • et al.
        Ophthalmic complications associated with direct oral anticoagulant medications.
        Semin Ophthalmol. 2017; 32: 614-619
        • Caldeira D
        • Canastro M
        • Barra M
        • et al.
        Risk of substantial intraocular bleeding with novel oral anticoagulants: systematic review and meta-analysis.
        JAMA Ophthalmol. 2015; 133: 834-839
        • Sun MT
        • Wood MK
        • Chan W
        • et al.
        Risk of intraocular bleeding with novel oral anticoagulants compared with warfarin.
        JAMA Ophthalmol. 2017; 135: 864-870
        • Cuker A
        • Burnett A
        • Triller D
        • et al.
        Reversal of direct oral anticoagulants: guidance from the anticoagulation forum.
        Am J Hematol. 2019; 94: 697-709